acetaminophen/antihistamine - oral

View the High Blood Pressure (Hypertension) Slideshow Pictures

acetaminophen/antihistamine - oral

GENERIC NAME: ACETAMINOPHEN/ANTIHISTAMINE - ORAL

Medication Uses | How To Use | Side Effects | Precautions | Drug Interactions | Overdose | Notes | Missed Dose | Storage

USES: This combination product contains 2 medications, acetaminophen and an antihistamine. Acetaminophen helps to reduce fever and/or mild to moderate pain (such as headache, backache, aches/pains due to muscle strain, cold, or flu). The antihistamine in this product may cause drowsiness, and therefore it can also be used as a nighttime sleep aid. Antihistamines can also be used to help relieve allergy or cold symptoms such as watery eyes, itchy eyes/nose/throat, runny nose, and sneezing.Cough-and-cold products have not been shown to be safe or effective in children younger than 6 years. Therefore, do not use this product to treat cold symptoms in children younger than 6 years unless specifically directed by the doctor. Some products (such as long-acting tablets/capsules) are not recommended for use in children younger than 12 years. Ask your doctor or pharmacist for more details about using your product safely.These products do not cure or shorten the length of the common cold and may cause serious side effects. To decrease the risk for serious side effects, carefully follow all dosage directions. Do not use this product to make a child sleepy. Do not give other cough-and-cold medication that might contain the same or similar ingredients (see also Drug Interactions section). Ask the doctor or pharmacist about other ways to relieve cough and cold symptoms (such as drinking enough fluids, using a humidifier or saline nose drops/spray).

Quick GuideHow to Lower Blood Pressure: Exercise Tips

How to Lower Blood Pressure: Exercise Tips

HOW TO USE: If you are taking an over-the-counter product, read all directions on the product package before taking this medication. If you have any questions, consult your pharmacist. If your doctor has prescribed this medication, take it as directed.Take this medication by mouth with or without food or as directed by your doctor. If stomach upset occurs, you may take this medication with food or milk.If you are using the liquid form, carefully measure your prescribed dose using a medication-measuring device or spoon. Do not use a household spoon because you may not get the correct dose.If you are using sustained-release tablets or capsules, swallow the medication whole. Do not crush, chew, or break the tablets or capsules. Doing so can destroy the long action of the drug and may increase side effects.The dosage is based on your medical condition and response to treatment. Pain medications work best if they are used as the first signs of pain occur. If you wait until the symptoms have worsened, the medication may not work as well.This medication contains acetaminophen. Do not take more acetaminophen than recommended. (See also Side Effects and Precautions sections.)Do not take this product for pain more than 10 days (adults) or 5 days (children) unless directed by a doctor. Do not take this product for fever more than 3 days unless directed by your doctor. If your condition persists or worsens, or if you think you may have a serious medical problem, seek immediate medical attention.

SIDE EFFECTS: Dizziness, drowsiness, constipation, stomach upset, blurred vision, or dry mouth/nose/throat may occur. If any of these effects persist or worsen, tell your doctor or pharmacist promptly.If your doctor has prescribed this medication, remember that he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.Tell your doctor immediately if any of these unlikely but serious side effects occur: mental/mood changes, trouble urinating.In adults who do not have liver problems, the maximum daily dose of acetaminophen is 4 grams (4000 milligrams). Taking more than the maximum daily amount may cause serious (possibly fatal) liver disease. Seek immediate medical attention if you have any of the following symptoms of liver damage: persistent nausea/vomiting, yellowing eyes/skin, dark urine, severe stomach/abdominal pain, extreme tiredness.If you have liver problems, consult your doctor or pharmacist for a safe dosage of this medication.A very serious allergic reaction to this drug is rare. However, seek immediate medical attention if you notice any symptoms of a serious allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.In the US -Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.In Canada - Call your doctor for medical advice about side effects. You may report side effects to Health Canada at 1-866-234-2345.

PRECAUTIONS: Before taking this medication, tell your doctor or pharmacist if you are allergic to acetaminophen or antihistamines; or if you have any other allergies.Before using this medication, tell your doctor or pharmacist your medical history, especially of: breathing problems (such as asthma, chronic obstructive pulmonary disease-COPD), glaucoma, heart disease, high blood pressure, liver disease, stomach/intestinal problems (such as blockage, constipation, ulcers), overactive thyroid gland (hyperthyroidism), urination problems (such as trouble urinating due to enlarged prostate, urinary retention).This drug may make you dizzy or drowsy or cause blurred vision. Do not drive, use machinery, or do any activity that requires alertness or clear vision until you are sure you can perform such activities safely. Limit alcoholic beverages.This product contains acetaminophen, which may cause liver damage. Daily use of alcohol and acetaminophen may increase your risk. Limit alcoholic beverages.Liquid products may contain alcohol, sugar, and/or aspartame. Caution is advised if you have diabetes, alcohol dependence, liver disease, phenylketonuria (PKU), or any other condition that requires you to limit/avoid these substances in your diet. Ask your doctor or pharmacist about using this product safely.Caution is advised when using this drug in children because they are more sensitive to the effects of antihistamines. In young children, this drug may cause agitation and excitement instead of drowsiness.Older adults may be more sensitive to the effects of this drug, especially dizziness and drowsiness.During the first 6 months of pregnancy, this medication should be used only if clearly needed. It should not be used during the last 3 months of pregnancy since antihistamines may increase the risk of serious side effects (such as seizures) in a newborn baby. Discuss the risks and benefits with your doctor.This drug may pass into breast milk and may have undesirable effects on a nursing infant. Therefore, breast-feeding is not recommended while using this drug. Consult your doctor before breast-feeding.

Quick GuideHow to Lower Blood Pressure: Exercise Tips

How to Lower Blood Pressure: Exercise Tips

DRUG INTERACTIONS: If you are taking this medication under your doctor's direction, your doctor or pharmacist may already be aware of any possible drug interactions and may be monitoring you for them. Do not start, stop, or change the dosage of any medicine before checking with your doctor or pharmacist first.Before using this product, tell your doctor or pharmacist of all prescription and nonprescription/herbal products you may use, especially of: "blood thinners" (such as warfarin), isoniazid, MAO inhibitors (isocarboxazid, linezolid, moclobemide, phenelzine, procarbazine, rasagiline, selegiline, tranylcypromine).Tell your doctor or pharmacist if you are taking other products that cause drowsiness, including alcohol, other antihistamines, drugs for sleep or anxiety (such as alprazolam, diazepam, zolpidem), muscle relaxants, and narcotic pain relievers (such as codeine).Acetaminophen and antihistamines are ingredients found in many nonprescription products and in some combination prescription medications. Check the labels on all your medicines (especially pain relievers, fever reducers, and cough-and-cold products) because they may also contain acetaminophen or an antihistamine. Ask your pharmacist about using those products safely. (See also adult maximum daily dose information in Side Effects section.)This medication may interfere with certain medical/laboratory tests (such as urine 5-HIAA, allergy skin tests), possibly causing false test results. Make sure laboratory personnel and all your doctors know you use this drug.This document does not contain all possible interactions. Therefore, before using this product, tell your doctor or pharmacist of all the products you use. Keep a list of all your medications with you, and share the list with your doctor and pharmacist.

OVERDOSE: If overdose is suspected, contact your local poison control center or emergency room immediately. US residents can call the US National Poison Hotline at 1-800-222-1222. Canada residents can call a provincial poison control center. Symptoms of overdose may include: nausea/vomiting, severe stomach/abdominal pain, mental/mood changes.

NOTES: If your doctor has prescribed this medication, do not share it with others.Keep all regular medical and laboratory appointments.Do not take this product for several days before allergy testing because test results can be affected.

MISSED DOSE: If you are taking this product on a regular schedule and miss a dose, take it as soon as you remember. If it is near the time of the next dose, skip the missed dose and resume your usual dosing schedule. Do not double the dose to catch up.

STORAGE: Store at room temperature between 59-86 degrees F (15-30 degrees C) away from light and moisture. Do not store in the bathroom. Do not freeze liquid forms of this product. Keep all medicines away from children and pets.Do not flush medications down the toilet or pour them into a drain unless instructed to do so. Properly discard this product when it is expired or no longer needed. Consult your pharmacist or local waste disposal company for more details about how to safely discard your product.

Last Editorial Review: 9/22/2010

Subscribe to MedicineNet's Heart Health Newsletter

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.

FDA Logo

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Selected from data included with permission and copyrighted by First Databank, Inc. This copyrighted material has been downloaded from a licensed data provider and is not for distribution, except as may be authorized by the applicable terms of use.

CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.

Reviewed on 9/22/2010
References

Health Solutions From Our Sponsors